Hail, Brown
- When
- May 29, 4:00 PM EST to 4:20 PM EST
- Where
- Brown County, 0.87 mi NE of Cornelius
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.310, -86.290
A good 20 minutes of dime to occasionally penny sized hail.
A broken line of widely scattered showers and thunderstorms stretched across central Indiana from northeast to southwest. A couple storms produced reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A broken line of widely scattered showers and thunderstorms stretched across central Indiana from northeast to southwest. A couple storms produced reports of hail. One of the reports was of severe sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 29, 3:40 PM EST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 440 PM EDT SUN MAY 29 2016 .UPDATE... The Aviation section has been updated below. && .SYNOPSIS... Issued at 253 PM EDT Sun May 29 2016 High pressure across Indiana overnight will provide for a dry and pleasant Memorial Day. Rain chances will return midweek as a system tracks across the Great Lakes area. Dry conditions, along with more seasonable temperatures, will return to end the work week. && .NEAR TERM /Tonight/... Issued at 253 PM EDT Sun May 29 2016 Any lingering diurnal storms will diminish with the loss daytime heating. Mostly clear skies overnight with high pressure building in will allow temperatures to drop a bit more than Friday night, but remain a tad above normal in the low 60s. && .SHORT TERM /Monday through Wednesday/... Issued at 253 PM EDT Sun May 29 2016 High pressure in place will provide central Indiana with a beautiful Memorial Day. Plenty of sun before a few CU develop will allow high temperatures to be similar to Sunday (low to mid 80s). The main forecast challenge for the short term period will be precipitation chances for Tuesday and Wednesday. Models try and bring some QPF into the northwest Tuesday afternoon and evening. Current thinking is this might be a bit overdone with no mechanism in place to bring in any real impressive moisture, in addition to the best upper level forcing still out across the Plains. Therefore, went with just very low PoPs across the northwest (dry forecast elsewhere) through Tuesday night. As the upper low near Lake Superior propagates across southern Ontario, several shortwaves and associated frontal boundaries will pass through the area. These, along with increasing moisture due to stronger southerly flow, will allow precipitation chances to increase on Wednesday. No real changes in the temperature forecast throughout the period without any major airmass changes. Therefore, highs in the mid 80s and lows in the low to mid 60s still seem reasonable and in line with available guidance. && .LONG TERM /Wednesday night through Sunday/... Issued at 253 PM EDT Sun May 29 2016 An upper trough over southern Manitoba and the western Great Lakes Wednesday night will move to eastern Canada and the St. Lawrence valley by the weekend. Models are a little more progressive in moving a cold front through our region Thursday and most areas will become dry by Thursday night. Will go with chance of thunderstorms Wednesday night and Thursday as the cold front moves through and a slight chance of evening thunderstorms far southeast early Thursday night. Dry weather will be the rule through early Saturday and then an another upper disturbance digging into the Great Lakes may produce a few showers and an isolated thunderstorm late Saturday far north and the rest of the area by Sunday. With an upper trough moving east across the Great Lakes, it will be a little cooler from Thursday on. Overall models are in reasonable agreement and stayed close to SuperBlend initialization in most cases. && .AVIATION (Discussion for the 292100Z TAF Issuance)... Issued at 440 PM EDT Sun May 29 2016 The front is east of KIND and thus updated winds to match current conditions. With thunder still not far kept VCTS there but will let it go at 2130. Added a tempo thunder group at KBMG as they were getting ready for thunder to begin and kept this through 22z, as well as updated winds for fropa and gusts with thunder. After that all restrictions should be east of the sites for the rest of the evening. Previous discussion follows... Satellite indicates scattered CU across the area. However a weak cold front was causing a few buildups west of KIND and KBMG. With a little more daytime heating, expect scattered thunderstorms to develop along and ahead of this cold front. I believe there is enough impact to mention VCTS at KBMG and KHUF for the next few hours. After that, the front will move on to the east and drier air behind it will cause clouds to clear by early evening. It will be mostly clear overnight and Monday morning with few-scattered diurnal CU developing towards the end of the forecast period. Winds will be west to southwest up to 12 knots this afternoon and northwest less than 8 knots most other periods. && .IND Watches/Warnings/Advisories... NONE. && SYNOPSIS...LEE NEAR TERM...LEE SHORT TERM...LEE LONG TERM....JH AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 447 PM EDT SUN MAY 29 2016 INZ021-028>031-035>049-051>057-060>065-067>072-302100- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 447 PM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: ISOLATED TO SCATTERED THUNDERSTORMS...ESPECIALLY ALONG AND EAST OF A WASHINGTON TO INDIANAPOLIS TO ANDERSON LINE. HAZARDS: CLOUD TO GROUND LIGHTNING. BRIEF HEAVY RAIN. GUSTY WINDS AND HAIL POSSIBLE IN STRONGER STORMS. TIMING: BEST CHANCES THROUGH 8 PM. DISCUSSION: THE PASSAGE OF A WEAK COLD FRONT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING. HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT WITH DRY AND LESS HUMID CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY EVENING AND AGAIN ON SATURDAY. CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE ALWAYS THREATS WITH ANY STORM. DISCUSSION: AFTER A DRY START TO THE WEEK...STORM CHANCES WILL RETURN TUESDAY THROUGH MUCH OF THE REST OF THE WEEK AS A STORM SYSTEM TRACKS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL MARTINSVILLE 39.42N 86.42W
05/29/2016 E0.25 INCH MORGAN IN PUBLIC
&&
TDUDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
443 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 3 W BLOOMINGTON 39.17N 86.58W
05/29/2016 E50 MPH MONROE IN TRAINED SPOTTER
0440 PM HAIL 3 W BLOOMINGTON 39.17N 86.58W
05/29/2016 E0.25 INCH MONROE IN TRAINED SPOTTER
&&
CPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND GST 4 SW BLOOMINGTON 39.15N 86.62W
05/29/2016 M52 MPH MONROE IN ASOS
&&
CPThe Indianapolis radar (KIND), 44 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
2 hail. Local standard time, as filed.
A good 20 minutes of dime to occasionally penny sized hail.
Pea to quarter size hail came down off and on for 5 minutes on East 21st Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639127, 639137.